Missouri, 2024

Hail and Damaging Winds in Missouri, August 27, 2024

August 27, 2024 · NWS EAX · 10 events in 6 counties and zones

During the afternoon and evening hours of August 27th, storms brought large hail and damaging wind gusts to portions of Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

During the afternoon and evening hours of August 27th, storms brought large hail and damaging wind gusts to portions of Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 27, 1:59 PM CST, 2 hours 11 minutes earlier. Its key messages:

  • Hazardous heat continues across areas east of US-65. Heat index values around 105F are expected.
  • Pop-up showers and thunderstorms possible later this afternoon through the evening. Sporadic storms are expected with higher likelihoods across far NW MO/NE KS/SE NE.
  • Warm conditions continue through Thursday. Storms anticipated Thursday night into Friday.
  • At or below normals temperatures expected for the weekend.
Area forecast discussion, Aug 27, 1:59 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
259 PM CDT Tue Aug 27 2024

.KEY MESSAGES...

- Hazardous heat continues across areas east of US-65. Heat index
values around 105F are expected.

- Pop-up showers and thunderstorms possible later this afternoon
through the evening. Sporadic storms are expected with higher
likelihoods across far NW MO/NE KS/SE NE.

- Warm conditions continue through Thursday. Storms anticipated
Thursday night into Friday.

- At or below normals temperatures expected for the weekend.

&&

.DISCUSSION...
Issued at 258 PM CDT Tue Aug 27 2024

A kinematically confusing setup leads to a challenging forecast for
the remainder of today. A stout high pressure continues to reside
over the area keeping skies relatively calm. Generally southerly
flow aloft across SW to NE MO keeps the conveyor of warm moist air
flowing into areas east of US-65 keeping hazardous heat around. Heat
index values looking to crest 105F along and east of the corridor.
Where things get more complicated is to the west of US-65.
Cooler/drier outflow from overnight storms complexes to the north
descends through far eastern KS and western MO. While this curtails
heat indexes from reaching hazardous levels, it does not mean that
conditions will be cool. Highs remain in the mid 90s with heat index
values near 100F. This further complicates things because it
presents a muddled meteorological picture. As this "cooler" air
progresses north to south, it conflicts with the prevailing
southerly flow. The NBM shows the clearest projection of this as it
shows direct convergence between the N to S and S to N flow;
however, the likelihood that it will be this delineated is small.
This is due to the generally light nature of both air masses, winds
are likely to be quite directionally variable throughout the day.
CAMs have been doing a better job prototypically representing the
likely kinematic setup via several washed boundaries. There are two
overarching features consistent amongst guidance; the first is a
slight moisture boundary between western and NE MO. Models gravitate
toward developing scattered convection around this boundary during
the late afternoon and evening as diurnal effects destabilize the
region. The variance comes from each model handling the subtle
effects of this moisture differential interacting with the overall
mesoscale environment yielding several varying solutions. The second
is a boundary between the high and the synoptic trough across
northern Plains. The ARW model shows a decent picture of potential
storm development across the NW quadrant of the high. This solution
is supported by current satellite imagery showing building CU and
towers across central KS extending into western WI. Given the hot
and saturated environment, a combined result of these solutions
seems most likely with storms already developing across central KS
into northern IA with more uncertainty in the development of
scattered convection across far eastern KS and western MO later this
afternoon and evening. It is not unreasonable to have chances for
severe storms with damaging winds and hail; however, coverage of
strong storms should be quite sparse. Heavy rainfall and localized
flooding is more likely as PWAT values reside between 1.5 to 2.5
inches in places indicating the potential for efficient near
tropical downpours severe limiting visibilities and could cause
pooling on roads and fields. Again, geographical coverage is
expected to be sporadic sans NW MO where more widespread rain is
expected. The probabilities for heavy rainfall are greater than for
severe storms.

This starts the trend of decreasing temperatures which continues
through the end of the week. Highs Wednesday remain in the mid 90s,
but lowered dew points keep heat index values at or below 100F. Hot
conditions continue Thursday; however, a strong cold front moves
through the region Thursday night into Friday really hastens the
cooldown into the weekend. As this front pushes through the region
during the evening, widespread showers and thunderstorms are
anticipated. Most guidance points toward convection remaining
elevated and post frontal with the environment ahead of the bounday
losing convective favorability as sunset approaches. However,
uncertainties remain in the chances for discrete development ahead
of the front.

Where there is high confidence is that seasonal to even below normal
temperatures return for the end of the week. Upper level flow turns
more northwesterly allowing cooler drier Canadian air to move into
the region. High temperatures lower to the low to mid 80s with only
slight precipitation chances south of I-70 leading to a picturesque
holiday weekend across the area. The cool dry pattern looks to
continue through mid next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1229 PM CDT Tue Aug 27 2024

VFR conditions with light and variable winds prevail through
much of the period. Chances for RA/TSRA develop during the late
afternoon and through the evening. Uncertainties remain with
placement, but coverage is expected to be relatively scattered.
Guidance points towards a little further north and west focusing
impacts across MCI to STJ. Pockets of +RA are possible.
Conditions return to light and variable once storms pass lasting
through the rest of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for MOZ006>008-
     015>017-023>025-031>033-039-040-046.
KS...None.

&&

DISCUSSION...Pesel
AVIATION...Pesel
Hazardous weather outlook, Aug 27, 3:55 AM CST, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
455 AM CDT Tue Aug 27 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
455 AM CDT Tue Aug 27 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Dangerous heat is expected today with heat index values reaching
 100 to 110 degrees this afternoon.

 Scattered strong storms are possible this evening into tonight with
 gusty winds, small hail, and brief heavy downpours the main
 threats.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Strong storms may be possible Thursday night.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 27, 3:36 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
436 PM CDT Tue Aug 27 2024

MOZ043-044-272200-
Cass MO-Johnson MO-
436 PM CDT Tue Aug 27 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL CASS AND SOUTHWESTERN
JOHNSON COUNTIES THROUGH 500 PM CDT...

At 436 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Raymore to 7 miles
northeast of Garden City. These storms were nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Raymore, Harrisonville, Pleasant Hill, Peculiar, Lake Winnebago, East
Lynne, Gunn City, and La Tour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3871 9449 3883 9442 3869 9401 3856 9405
      3856 9407 3855 9407
TIME...MOT...LOC 2136Z 174DEG 2KT 3876 9443 3861 9408

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Curtis
Special weather statement, Aug 27, 4:01 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
501 PM CDT Tue Aug 27 2024

MOZ043-044-272230-
Cass MO-Johnson MO-
501 PM CDT Tue Aug 27 2024

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL CASS AND
SOUTHWESTERN JOHNSON COUNTIES THROUGH 530 PM CDT...

At 501 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near East Lynne to 7 miles
north of Creighton. Movement was east at 5 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
East Lynne, Gunn City, and La Tour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3863 9429 3875 9415 3866 9391 3855 9408
TIME...MOT...LOC 2201Z 267DEG 6KT 3868 9418 3860 9404

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Curtis

The radar

The Des Moines radar (KDMX), 163 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Putnam

When
August 27, 4:10 PM CST to 4:11 PM CST
Where
Putnam County, 0.87 mi SE of Livonia
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
40.490, -92.690

Half dollar size hail was reported near Livonia.

Hail, Macon

When
August 27, 4:13 PM CST to 4:14 PM CST
Where
Macon County, 1.74 mi WSW of Anabel
Measured
1.5 in hail
Reported by
Public
Coordinates
39.740, -92.380

Social media photo of at least ping pong ball size hail in rural Macon County east of Macon.

Hail, Macon

When
August 27, 4:13 PM CST to 4:14 PM CST
Where
Macon County, 2.99 mi ENE of Macon Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
39.750, -92.420

Golf ball sized hail was reported east of Macon.

Hail, Schuyler

When
August 27, 4:45 PM CST to 4:46 PM CST
Where
Schuyler County, 0.87 mi SE of Queen City
Measured
1 in hail
Reported by
Public
Coordinates
40.410, -92.560

Social media photo of quarter size hail from Queen City.

Thunderstorm Wind, Schuyler

When
August 27, 4:45 PM CST to 4:46 PM CST
Where
Schuyler County, Queen City
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.420, -92.570

Estimated 60 to 70 mph wind gusts were reported in Queen City.

Thunderstorm Wind, Clay

When
August 27, 4:47 PM CST to 4:48 PM CST
Where
Clay County, 0.69 mi S of Avondale
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
39.160, -94.550

Downed tree and wires near 35th Court.

Thunderstorm Wind, Cass

When
August 27, 4:55 PM CST to 4:56 PM CST
Where
Cass County, 1.76 mi WSW of Belton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.810, -94.560

Delayed social media report and photos of several trees down in the Belton area.

Thunderstorm Wind, Clay

When
August 27, 4:55 PM CST to 4:56 PM CST
Where
Clay County, 0.87 mi NE of Avondale
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
39.180, -94.540

Downed tree and wires near 48th Terrace.

Thunderstorm Wind, Jackson

When
August 27, 4:55 PM CST to 4:56 PM CST
Where
Jackson County, 4.24 mi NW of Dodson
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.020, -94.590

Several reports of downed trees in the Brookside and Loose Park areas.

Thunderstorm Wind, Jackson

When
August 27, 5:00 PM CST to 5:01 PM CST
Where
Jackson County, 3.81 mi SSW of Kansas City
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.030, -94.600

Estimated 60 mph wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214171, 1214174, 1214175, 1214177, 1214179, 1214187, 1214188, 1214190, 1214192, 1214195.